Missouri, 2020Flash Flood in Missouri, July 20, 2020
July 20, 2020 · NWS EAX · 1 event in 1 county or zone
Some storms moved into western Missouri, bringing some small hail and isolated minor flooding. No damage was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some storms moved into western Missouri, bringing some small hail and isolated minor flooding. No damage was reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 20, 6:07 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 20, 6:07 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
707 AM CDT Mon Jul 20 2020
.Discussion...
Issued at 430 AM CDT MON JUL 20 2020
Showers and Thunderstorms in eastern Nebraska will continue moving
towards northern half of Missouri today. Remnants of a weak
surface front along with a weak upper short wave will help to
anchor showers and storms through at least mid day today. Shear is
very weak but some isentropic lift on 310K surface and increasing
MUCAPE to around 2000 J/KG will provide increasing chances for
thunder this afternoon. The precipitable water remains close to 2
inches so expect chances for some localized flooding in areas
where slow moving cells develop and redevelop in the weak flow
aloft. Given the uncertainty at this point in coverage and amount
will not issue any headlines for widespread flooding at this time.
Models keep good chance of continued showers and thunderstorms
overnight tonight and through around noon on Tuesday as additional
shortwave trofs move across the region.
Upper flow remains rather weak and from the west northwest as we
head into the middle of the work week with plenty of moisture in
the boundary layer to provide chances of showers and thunderstorms
through the work week. The good news besides the needed rain
includes lower temperatures, although dewpoints remain in the low
to middle 70s so it will be very humid through the week so it will
feel like lower to middle 90s Wednesday and broaching upper 90s as
we head into the end of the week and weekend.
&&
.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 710 AM CDT MON JUL 20 2020
Showers and thunderstorms with cigs and vsby occasionally IFR over
the terminals mainly between 12Z and 15Z and again this afternoon
around 21Z. There is also a chance for another round of showers
and thunderstorms late in the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Adolphson
Aviation...Adolphson
Hazardous weather outlook, Jul 20, 3:47 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CDT Mon Jul 20 2020
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CDT Mon Jul 20 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A few strong storms with wind gusts and hail will be possible this
morning and again later this afternoon into tonight.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Chances for thunderstorms will continue into Tuesday. Locally heavy
rainfall totals of 1-3" will be possible today into Tuesday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 20, 6:56 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
756 AM CDT Mon Jul 20 2020
KSZ103>105-MOZ028-029-037-043-201345-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Cass MO-Jackson MO-
Clay MO-
756 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHEASTERN
LEAVENWORTH...JOHNSON...NORTHWESTERN CASS...CLAY...PLATTE AND WESTERN
JACKSON COUNTIES UNTIL 845 AM CDT...
At 756 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Camden Point to near Lansing to near Eudora.
Movement was southeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Gardner,
Lansing, Merriam and Mission.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 17.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 23.
Interstate 35 in Kansas between mile markers 208 and 235.
Interstate 29 between mile markers 0 and 27.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 7, and between mile
markers 14 and 16.
Interstate 435 between mile markers 0 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3950 9477 3926 9421 3921 9421 3921 9417
3899 9436 3873 9461 3874 9485 3886 9505
3899 9507 3898 9509 3896 9508 3898 9516
3896 9517 3897 9519 3903 9519
TIME...MOT...LOC 1256Z 305DEG 37KT 3944 9473 3928 9488 3898 9516
BarhamSpecial weather statement, Jul 20, 7:41 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 AM CDT Mon Jul 20 2020
KSZ104-105-MOZ029-030-037-038-043-201430-
Johnson KS-Wyandotte KS-Cass MO-Ray MO-Lafayette MO-Jackson MO-
Clay MO-
841 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...EASTERN
JOHNSON...NORTHWESTERN CASS...CENTRAL CLAY...SOUTHWESTERN RAY...
SOUTHWESTERN LAFAYETTE AND JACKSON COUNTIES UNTIL 930 AM CDT...
At 841 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Excelsior Springs to near Raytown to near
Lenexa. Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Belton, Prairie Village, Raymore, Grain Valley, Excelsior
Springs, Merriam and Harrisonville.
This includes the following highways...
Interstate 70 in Missouri between mile markers 1 and 36.
Interstate 35 in Missouri between mile markers 0 and 25.
Interstate 35 in Kansas between mile markers 216 and 235.
Interstate 29 near mile marker 0.
Interstate 635 between mile markers 0 and 1.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 4, and between mile
markers 49 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3864 9436 3890 9491 3910 9462 3938 9440
3915 9386 3892 9404 3891 9411 3882 9412
TIME...MOT...LOC 1341Z 304DEG 29KT 3931 9430 3904 9449 3888 9472
BarhamFlash Flood, Buchanan
- When
- July 20, 7:58 AM CST to 8:58 AM CST
- Where
- Buchanan County, 1.01 mi NW of St Joseph to 1.1 mi WNW of San Antonio
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.780, -94.864
St. Joseph reported water flowing over roadways in St. Joseph and just outside the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 20, 2020$237,000 · 1 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, July 20 to 24, 2020$121,000 · 80 kt wind · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20 to 22, 202058 events
- Damaging Winds in Virginia, July 20, 2020$59,000 · 55 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20 to 25, 202058 kt wind · 39 events
- Flash Flood and Hail in Nebraska, July 20, 2020$30,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 20, 20202.75 in hail · 26 events
- Heat in Virginia, July 20, 202024 events
- Damaging Wind in Missouri, July 20, 2020$20,000 · 56 kt wind · 1 event
- Damaging Wind in Maryland, July 20, 2020$20,000 · 60 kt wind · 1 event
- Excessive Heat and Heat in Maryland, July 20, 202015 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 20, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912247.